Texas, 2014

Winter Storm in Texas, February 4, 2014

February 4, 2014 · NWS AMA · 1 event in 1 county or zone

An embedded shortwave trough moved across northwest Texas on the 4th and placed the Texas Panhandle on the northwest portion of this weather system. This quadrant of a weather system is favorable for the development of snow bands which can cause localized enhanced snow production.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An embedded shortwave trough moved across northwest Texas on the 4th and placed the Texas Panhandle on the northwest portion of this weather system. This quadrant of a weather system is favorable for the development of snow bands which can cause localized enhanced snow production. One such snow band developed over Lipscomb County and produced a storm total of 6 inches in Lipscomb (Lipscomb County). The snow ended by the afternoon hours of the 4th as the upper level shortwave moved northeastward into central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 3, 11:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 3, 11:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1124 PM CST MON FEB 3 2014

.AVIATION...
SOUTHEAST SURFACE WINDS AROUND 10 KT OVERNIGHT WILL BACK...BECOMING
EAST BY SUNRISE.  ISENTROPIC LIFT AND UPSLOPE FLOW WILL SUSTAIN
DEVELOPMENT OF LIFR CEILINGS TONIGHT AND TUESDAY MORNING.  FREEZING
DRIZZLE WILL GIVE WAY TO LIGHT SNOW AS STRONG UPPER-LEVEL FORCING
ARRIVES FROM SOUTHWEST.  SURFACE WINDS BECOME NORTHERLY BEFORE NOON
TUESDAY.  CEILINGS EXPECTED TO RISE INTO MVFR RANGE BETWEEN 17Z AND
22Z TUESDAY AS THREAT FOR FURTHER LIGHT SNOW DIMINISHES.  CEILINGS
MAY LOWER INTO IFR RANGE AFTER 00Z WEDNESDAY AS COLD NORTH LOW-LEVEL
WINDS CONTINUE.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 1051 PM CST MON FEB 3 2014/

UPDATE...
LOW CLOUDS, FREEZING FOG, AND FREEZING DRIZZLE HAVE RAPIDLY DEVELOPED
THIS EVENING IN RESPONSE TO AN UPPER TROUGH LOCATED OVER SOUTHWESTERN
NEW MEXICO. THIS TROUGH IS BEGINNING TO LIFT NORTHEAST TOWARD WEST
TEXAS, AND FORCING FOR ASCENT IS ALREADY INCREASING TO OUR SOUTH AND
WEST WHERE SNOW HAS DEVELOPED OVER SOUTHEASTERN NEW MEXICO. WATER
VAPOR IMAGERY SHOWS A POTENTIAL VORTICITY ANOMALY THAT APPEARS TO BE
ON A TRAJECTORY TOWARD THE SOUTHWESTERN/SOUTHERN TEXAS PANHANDLE LATE
TONIGHT. RAP AND NAM GUIDANCE CONTINUE TO INDICATE SNOW DEVELOPING
ACROSS THESE AREAS AFTER 1 AM AND SPREADING NORTH AND EAST, A SCENARIO
ALSO SUPPORTED BY THE TEXAS TECH WRF. THESE MODELS ALSO SHOW A BANDED
SNOW SIGNAL BETWEEN ADRIAN AND AMARILLO, LIKELY TIED TO DEEP, STRONG
UPPER-/LOWER-LEVEL COUPLING AND A TROWAL FEATURE. IF THE BAND
DEVELOPS FARTHER EAST, CLOSER TO AMARILLO, WE'RE CONCERNED THAT THE
MORNING COMMUTE ACROSS AMARILLO COULD BE SEVERELY IMPACTED. WE'LL
HAVE TO WATCH THIS CLOSELY, BUT WE'VE INCREASED SNOWFALL TOTALS
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND ADDED DEAF SMITH COUNTY
TO THE WINTER WEATHER ADVISORY. WITHIN THIS BAND OF SNOW AN AVERAGE
SNOWFALL ACCUMULATION BETWEEN 1 AND 3 INCHES IS LIKELY, BUT A
LOCALIZED 5-INCH SNOWFALL TOTAL CAN'T BE COMPLETELY RULED OUT.

FARTHER NORTH AND EAST, OUR DILEMMA WAS WHETHER TO ISSUE A WINTER
STORM WARNING FOR BEAVER COUNTY. WE'RE STILL ON THE FENCE WITH THIS,
DESPITE STRONG UPPER-/LOWER-LEVEL COUPLING, A TROWAL MOVING OVER
THIS AREA, AND A LONGER PERIOD OF SNOWFALL. SREF PROBABILITIES FOR
4" SNOWFALL TOTALS HAVE FURTHER BEEN REDUCED ON THE 21Z RUN. HOWEVER,
WE FEEL THE SREF IS TOO LOW ON SNOWFALL TOTALS, LIKELY A RESULT OF
ITS SNOW-TO-LIQUID RATIOS BEING BASED ON 2 METER TEMPERATURES. USING
ITS 2 METER TEMPS, SNOW-TO-LIQUID RATIOS WOULD BE ABOUT 9.5:1, WHICH
SEEMS FAR TOO LOW IN THIS SETUP (WE'VE USED A 14:1 RATIO). STILL, WE
WOULDN'T BE SURPRISED IF THERE IS AN ISOLATED 6-INCH AMOUNT IN BEAVER
COUNTY, BUT OVERALL, THE OVERWHELMING MAJORITY OF THE TOTALS WILL
LIKELY BE UNDER 6 INCHES. ONE ADJUSTMENT WE DID MAKE TO THE WINTER
WEATHER ADVISORY ACROSS THE NORTHERN AND NORTHEASTERN PANHANDLES WAS
TO EXTEND IT UNTIL 2 PM AS THE SNOW LIKELY WON'T TAPER OFF UNTIL
EARLY TUESDAY AFTERNOON IN THESE AREAS.

JACKSON

PREV DISCUSSION... /ISSUED 539 PM CST MON FEB 3 2014/

AVIATION...
FOR THE 00Z TAFS, THIS IS A LOW CONFIDENCE FORECAST ON MANY ELEMENTS
AND ESPECIALLY TIMING THESE ELEMENTS. EXPECT CONDITIONS TO RAPIDLY
DETERIORATE AFTER 06Z AS -FZDZ BRIEFLY DEVELOPS BEFORE TRANSITIONING
TO SNOW. THERE IS A MODERATE TO HIGH PROBABILITY ALL TERMINALS COULD
BE AT OR BELOW AIRPORT MINIMUMS, PARTICULARLY AT KDHT AND KGUY.
CONDITIONS WILL SLOWLY IMPROVE AT KAMA FIRST, FOLLOWED BY KDHT, AND
FINALLY KGUY.

JACKSON

PREV DISCUSSION... /ISSUED 412 PM CST MON FEB 3 2014/

DISCUSSION...
FORECASTS CONCERNING THE POTENTIAL FOR ACCUMULATING SNOWFALL TONIGHT/
TUESDAY REMAIN QUITE COMPLEX. THE WINTER WEATHER ADVISORY HAS BEEN
EXTENDED TO INCLUDE MORE OF THE SOUTHWESTERN AND CENTRAL TEXAS
PANHANDLE...BUT WILL STILL EXCLUDE DEAF SMITH COUNTY. IT IS IMPORTANT
TO CONVEY VARIED IMPACTS WITH THIS EVENT...AS PORTIONS OF THE
SOUTHWESTERN PANHANDLE /INCLUDING AMARILLO/ WILL LIKELY EXPERIENCE
LOW-END ADVISORY ACCUMULATIONS /UP TO 1-2 INCHES/ WHILE THE
NORTHEASTERN TEXAS PANHANDLE WILL SEE HIGH-END ADVISORY ACCUMULATIONS
/3-5 INCHES/.

FORECAST SOUNDINGS SUGGEST INITIAL WARM AIR ADVECTION IN ADVANCE OF
THE APPROACHING STORM SYSTEM MAY RESULT IN RE-NEWED FREEZING DRIZZLE
OR LIGHT SNOW THIS EVENING...BUT THE MAIN IMPACTS FROM SNOW WILL
DEFINITELY FOCUS ON THE 06-18Z TIMEFRAME. THAT IS WHEN A SHARP AND
NEGATIVELY TILTED SHORTWAVE TROUGH WILL EJECT AND PROVIDE VERY DEEP
FORCING FOR ASCENT OVER THE PANHANDLES. THIS SYSTEM...NOW OVER
NORTHWESTERN MEXICO CURRENTLY HAS AN IMPRESSIVE WATER VAPOR
REPRESENTATION...AND THERE ARE CONCERNS THAT IT WILL EMERGE DEEPER
THAN PROGGED BY MOST MODELS. THE SYSTEM IS A MATCH FOR THE LAMBERT
TYPE-B SNOW PATTERN IN WEST TEXAS WHICH TENDS TO RESULT IN SOME OF
OUR HEAVIER SNOWFALLS. HOWEVER...MOST NWP CONTINUES PERSISTENT
DEPICTIONS OF PRECIPITATION SPREADING NORTHEASTWARD OVER THE
CENTRAL/EASTERN PANHANDLE AS JET DYNAMICS AND ASSOCIATED
FRONTOGENETICAL FORCING SPREAD NORTHEAST AND FOCUS OVER THE
NORTHEASTERN TEXAS PANHANDLE/EASTERN OKLAHOMA PANHANDLE. ALL
GUIDANCE...ONCE CORRECTED FOR KNOWN BIASES...IS IN GENERAL AGREEMENT
WITH POTENTIAL SNOW ACCUMULATIONS BETWEEN 2-5 INCHES NORTH OF THE
CANADIAN RIVER...ESPECIALLY OVER THE EASTERN PANHANDLES. THIS
INCLUDES THE CIPS ANALOG AND SREF ENSEMBLE GUIDANCE WHICH ONLY
DEPICTS A 15 PERCENT PROBABILITY OF 4 PLUS INCH ACCUMULATIONS. THIS
GUIDANCE LENDS UNCERTAINTY TO PATTERN RECOGNITION CONCEPTUAL MODELS
WHICH WOULD SUGGEST THE MORE STRINGENT 6 INCH WINTER STORM CRITERIA
COULD BE THREATENED. THIS UNCERTAINTY IS FURTHER EXACERBATED DUE TO
RECENT HIGH-RESOLUTION MODELS WHICH HAVE SHIFTED THE CORRIDOR OF
STRONGEST FORCING/HEAVY SNOW WESTWARD TOWARD THE CENTRAL PANHANDLE.
DUE TO THESE UNCERTAINTIES...WILL MAINTAIN/EXPAND THE CURRENT
ADVISORY BUT WILL SEGMENT IT TO REFLECT THE VARYING ACCUMULATIONS
WITH AN EMPHASIS ON NEAR WINTER STORM IMPACTS IN THE EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE. IT IS POSSIBLE THAT
LOCALIZED 6 INCH AMOUNTS COULD MATERIALIZE THERE...AND ULTIMATELY
WARRANT A WINTER STORM WARNING UPGRADE.

THERE ARE OTHER TIMEFRAMES OF CONCERN IN THIS FORECAST PERIOD AS
WELL. ANOTHER INVASION OF ARCTIC AIR WILL PUSH SOUTHWARD IN THE WAKE
OF TOMORROW/S SYSTEM. PERIODS OF LIGHT SNOW APPEAR LIKELY WEDNESDAY
AND THURSDAY AS THE ENTRANCE REGION OF AN UPPER JET LINGERS ATOP
LIGHT UPSLOPE LOW LEVEL FLOW. THE NEXT POTENTIAL FOR SIGNIFICANT
WINTER PRECIPITATION MAY OCCUR BY THE WEEKEND AS ANOTHER SHARP UPPER
AIR TROUGH IS PROGGED BY THE LONG RANGE MODELS TO TRANSLATE OVER THE
SOUTHERN PLAINS.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH THE REST OF THE WEEK. SEVERAL OPPORTUNITIES FOR WETTING
MOISTURE WILL EXIST THROUGH THE UPCOMING WEEK..

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 2 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: DALLAM...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...OCHILTREE...ROBERTS...SHERMAN...WHEELER.

     WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...HARTLEY...MOORE...OLDHAM...POTTER...RANDALL.

OK...WINTER WEATHER ADVISORY UNTIL 2 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/13
Hazardous weather outlook, Feb 3, 3:44 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CST MON FEB 3 2014

OKZ001>003-TXZ001>020-041200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CST MON FEB 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ACCUMULATING SNOWFALL IS EXPECTED ACROSS THE PANHANDLES TONIGHT WITH
THE BEST CHANCE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND
EASTERN TEXAS PANHANDLE. ACCUMULATIONS RANGING FROM 1 TO 5 INCHES
WILL BE POSSIBLE...WITH THE HIGHEST AMOUNTS EXPECTED TO OCCUR OVER
THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOWFALL WILL BE IN PROGRESS TUESDAY MORNING...BUT WILL
BEGIN TO SUBSIDE BY MIDDAY. TOTAL ACCUMULATIONS WILL RANGE FROM 1 TO
5 INCHES...WITH THE HIGHEST AMOUNTS EXPECTED TO OCCUR OVER THE
EASTERN OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.

WIND CHILL READINGS MAY FALL TO 5 TO 15 DEGREES BELOW ZERO TUESDAY
NIGHT INTO WEDNESDAY MORNING...WEDNESDAY NIGHT INTO THURSDAY
MORNING...THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN FRIDAY
NIGHT INTO SATURDAY MORNING.

PERIODS OF LIGHT SNOW WILL BE POSSIBLE ACROSS THE PANHANDLES
WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. SOME LIGHT ACCUMULATIONS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND
LOCAL AUTHORITIES ARE ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER
IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

JACKSON/LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Lipscomb

When
February 4, 1:00 AM CST to 5:30 PM CST
Where
Lipscomb forecast zone
Reported by
Public
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Storm total snow of 6 inches in Lipscomb.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503384.